Virginia, 2005

Damaging Winds in Virginia, July 5, 2005

July 5, 2005 · NWS LWX · 6 events in 5 counties and zones

Scattered showers and thunderstorms developed ahead of an approaching cold front. Several reports were received of significant property damage due to these storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed ahead of an approaching cold front. Several reports were received of significant property damage due to these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 10:30 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 10:30 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUL 5 2005

.SHORT TERM (REST OF TODAY)...

H5 VORTICITY MAX CAN BE SEEN ON WATER VAPOR IMAGERY ENTERING WEST
CENTRAL VA AT 1445Z. SHOWERS AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED ACROSS PORTIONS OF CENTRAL VA AND CENTRAL MD AHEAD OF
OVER THE PAST COUPLE HOURS. VIS SATELLITE IMAGERY SHOWS AN LARGE
AREA OF MOSTLY CLEAR TO PARTLY CLOUDY SKIES TO THE WEST OF THE
VORTICITY CENTER. THIS AREA OF CLEARING WILL CROSS THE CWA THIS
AFTERNOON. UPDATED ZONES TO INDICATE MOSTLY CLOUDY CONDITIONS EAST
OF THE BLUE RIDGE EARLY THIS AFTERNOON...FOLLOWED BY PARTIAL
CLEARING. MODIFIED 12Z IAD RAOB REVEALED MODERATE INSTABILITY THIS
AFTERNOON WITH APPROXIMATELY 1800 J/KG SB CAPE. 0-6 KM SHEAR
APPEARED TO BE WEAK TO MODERATE WITH WEAK DIRECTIONAL SHEAR AND
APPROXIMATELY 20 KT OF SPEED SHEAR. MAIN THREAT FOR ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE DAMAGING WINDS.

UPDATED PREVIOUS ZONE PACKAGE TO INCREASE CLOUD COVER EARLY THIS AFTERNOON
EAST OF THE BLUE RIDGE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT TUE JUL 5 2005)

SHORT TERM...TODAY AND TNGT...
CONVECTION LOOKS TO BE MORE WIDESPREAD TODAY AND HV INCLUDED CHC
POPS AREAWIDE. WEAK BUT BROAD FORCING EVIDENT ACROSS THE REGION
TODAY. PLENTY OF MOISTURE WITH PWATS APCHG 2 IN ACROSS THE AREA.
DEEP LYR SHEAR IS WEAK 25 KT OR LESS SUGGESTING THAT CONVECTION
SHOULD REMAIN UNORGANIZED AND MAINLY MULTICELL. INSTABILITY WILL BE
LIMITED BY INCREASING CLOUDS THRUT THE DAY BOTH FROM THE W AND S. HV
BACKED OFF ON MDL TDS AS THEY APPEAR TO BE A FEW DEGREES TOO HIGH
BASED ON CURRENT OBSERVATIONS. MDLS WELL INITIALIZED THOUGH GFS
PWATS ARE A BIT TOO HIGH IN THE EAST BASED ON 00Z RAOBS. FCST SNDGS
SUGGEST THAT MARGINAL INSTABILITY OF 700-1100 J/KG AVAILABLE THIS
AFTN WITH SOME LOW LEVEL CURVATURE TO THE HODOGRAPHS. PRIND THAT
SUFFICIENT FLOW TO KEEP STORMS MOVING ENOUGH TO KEEP THE HVY RAFL AT
BAY DESPITE MOISTURE AVAILABILITY. BEST CHANCES FOR HVY RAFL W AND
WELL N OF THE AREA TODAY.

LONG TERM...WED AND BEYOND...
DID NOT MAKE MANY CHANGES TO THE LONG TERM FORECAST...JUST A FEW
TWEAKS TO TEMPS AND POPS.

AT THE BEGINNING OF THE EXTENDED PORTION OF THE FORECAST...A FRONTAL
BOUNDARY IS POSITIONED JUST TO THE WEST OF THE FORECAST AREA. THIS
BOUNDARY IS PROGGED TO MOVE VERY SLOWLY EAST THROUGH
WEDNESDAY...INTO EARLY THURSDAY. HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE CWFA FOR THE LATE WEEK AND INTO THE WEEKEND.

BOTH THE GFS AND THE ETA HAVE VERY LITTLE PRECIP ASSOCIATED WITH THE
FRONTAL PASSAGE ON WEDNESDAY. THERE IS SOME SURFACE INSTABILITY
ASSOCIATED WITH THE BOUNDARY AND SOME MID LEVEL SUPPORT...BUT JET
DYNAMICS ARE AT A MINIMUM. PWATS ARE 1.75+ AND DEWPOINTS ARE IN THE
LOWER TO MID 60S...SO THE AIRMASS WILL BE JUICY ENOUGH FOR
CONVECTION. WILL LEAVE IN THE LOW END CHANCE POPS AND TWEAK
ACCORDINGLY WITH FURTHER MODEL RUNS.

THE FORECAST INTO THE LATTER PORTION OF THE WEEK...INTO THE EARLY
WEEKEND WILL DEPEND HEAVILY ON THE TRACK OF T.D. 3. LATEST GUIDANCE
FROM THE HURRICANE CENTER HAS THE REMNANTS OF T.D. 3 OVER NORTHEAST
ALABAMA BY LATE SATURDAY NIGHT. THE ETA DOESNT SEEM TO HANDLE THE
SYSTEM WELL AT ALL...AND THE GFS IS TOO FAST BRINGING THE SYSTEM
NORTHEAST AND UP THE EAST COAST. SO...THE CURRENT FORECAST AGREES
WELL WITH THE CURRENT HURRICANE CENTER GUIDANCE...HOWEVER WILL
CONTINUE TO MONITOR THE LATEST UPDATES.

AVIATION...05/0600Z-06/0600Z...
WINDOW FOR CONVECTION IS WIDE AND TIMING OF STORMS AT ANY ONE
LOCATION DIFFICULT. BEST WINDOW APPEARS TO BE ROUGHLY BETWEEN 17 AND
00Z TODAY BUT WITH ONLY VERY WEAK...BROAD FORCING MECHANISMS AND
PLENTY OF MOISTURE...DIFFICULT FCST TO BE SURE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM...SMITH
Hazardous weather outlook, Jul 5, 10:33 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT TUE JUL 5 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-061545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1133 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS WITH
DAMAGING WINDS BEING THE MOST LIKELY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Harrisonburg (C)

When
July 5, 1:35 PM EST
Where
Harrisonburg (C) County, Harrisonburg
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.450, -78.867

A large tree limb fell on a playground fence in the City of Harrisonburg.

Thunderstorm Wind, Rockingham

When
July 5, 1:45 PM EST
Where
Rockingham County, Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.417, -78.617

Trees and power lines downed.

Thunderstorm Wind, Albemarle

When
July 5, 3:45 PM EST to 3:55 PM EST
Where
Albemarle County, (Cho)charlottesville
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.150, -78.450

In Albemarle County and the City of Charlottesville, heavy rain and high winds left downed trees and power lines. There were also several reports of trees downed and funnel cloud sightings on and near the University of Virginia campus. Two cars were also damaged when trees fell on them. General damage estimates, according to local media accounts, were in the thousands. Also, some low-lying areas experienced minor flooding. A business in the city of Charlottesville reported 6 inches of standing water at the building door.

Funnel Cloud, Charlottesville (C)

When
July 5, 3:45 PM EST to 3:55 PM EST
Where
Charlottesville (C) County, Charlottesville
Reported by
BROADCAST MEDIA
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

In Albemarle County and the City of Charlottesville, heavy rain and high winds left downed trees and power lines. There were also several reports of trees downed and funnel cloud sightings on and near the University of Virginia campus. Two cars were also damaged when trees fell on them. General damage estimates, according to local media accounts, were in the thousands. Also, some low-lying areas experienced minor flooding. A business in the city of Charlottesville reported 6 inches of standing water at the building door.

Thunderstorm Wind, Charlottesville (C)

When
July 5, 3:45 PM EST to 3:55 PM EST
Where
Charlottesville (C) County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.033, -78.500

In Albemarle County and the City of Charlottesville, heavy rain and high winds left downed trees and power lines. There were also several reports of trees downed and funnel cloud sightings on and near the University of Virginia campus. Two cars were also damaged when trees fell on them. General damage estimates, according to local media accounts, were in the thousands. Also, some low-lying areas experienced minor flooding. A business in the city of Charlottesville reported 6 inches of standing water near the entrance to the building at the front door.

Thunderstorm Wind, Arlington

When
July 5, 4:20 PM EST
Where
Arlington County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.883, -77.133

Broadcast media reported power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463576, 5463577, 5463574, 5463575, 5463636, 5463578.